ICD-10 coding challenge Ethyl alcohol poisoning

Coding Challenge

This field is for validation purposes and should be left unchanged.

Again we thank you for your participation in this months challenge and hope to see you again next month. In the meantime, keep the hand sanitizer out of reach of little ones!

May 14th, 2018 / ByCecilia Charles, RHIA

Your email address will not be published.Required fields are marked*

Save my name, email, and website in this browser for the next time I comment.

Please note that sequencing of codes matter. Coding guidelines do mandate that the toxic effect or poisoning code is sequenced first followed by the code for the manifestation, i.e., nausea and vomiting.

ICD-10 coding challenge: Ethyl alcohol poisoning

A mother brought her five-year-old daughter to the emergency room due to nausea and vomiting. The mother stated she found her child with a bottle of hand sanitizer and when questioned, the child stated she squirted some into her mouth because it smelled like strawberries. This happened at home. Blood and urine tests were performed which showed alcohol in the childs system. The child was given IV fluids and kept overnight for observation. The physicians final diagnosis was poisoning due to ingestion of ethyl alcohol hand sanitizer.

According to coding guidelines, when a harmful substance is ingested or comes in contact with a person, it is classified as a toxic effect. These codes, T51-T65, are found in Chapter 19 in the section entitled Toxic effects of substances chiefly nonmedicinal as to source. If you locate the term ethyl alcohol in the Table of Drugs and Chemicals and choose the code in the first column entitled Poisoning, accidental (unintentional) you will see the code selection is T510X1.

Yes, sign me up to receive notifications when we publish new blog content.

Julia Palmeris a project manager with the consulting services business of 3M Health Information Systems.

R112              Nausea with vomiting

April 12th, 2017 / ByL. Gordon Moore, MD

April 3rd, 2017 / BySue Belley, RHIA

There is a lot of confusion among coders and CDI specialists about the status of PSI-90. I hope to clear up a little of the confusion in this blog post, []

Terminology Standards and Interoperability

T510X1A      Toxic effect of ethanol, accidental (unintentional)

ICD-10 coding challenge: Ethyl alcohol poisoning

Value-based purchasing and population health management are supposed to change aspects of the relationship between insurers (health plans) and providers (accountable care organizations, health systems, etc).  New contracts are supposed []

This month, many cities across the U.S. will walk in support of mental health to help raise awareness. According to the National Alliance on Mental Illness (NAMI), there is a []

May 16th, 2018 / ByRichard Fuller, MS

Within the CMS proposed rule for FY2019 published at the end of April, there is a proposal to consolidate and improve the value-based purchasing (VBP) payment adjustment model. On the []

We live in a communication age that embraces abbreviations and acronyms as a natural secondary language. Our emotions and reactions are reflected in LOLs and emojis on a regular basis. []

Terminology Standards and Interoperability

Want to receive Inside Angle content in your inbox? You can subscribe to any or all of our blog topics and our podcast, too and receive notifications whenever we publish new content.

Current topics have been pre-selected.

This iframe contains the logic required to handle Ajax powered Gravity Forms.

May 23rd, 2018 / ByCheryl Manchenton, RN

The Nebraska health plan needed a way to identify at-risk members. They had the data, but how to use it?

Julia Palmer, project manager with the consulting services business of 3M Health Information Systems, is author of this months coding challenge blog.

Y92009       Unspecified place in unspecified non-institutional (private) residence as the place of occurrence of the external cause

Susan Belley, M.Ed., RHIA, CPHQ, is the manager of clinical content development and the manager of outsource services within the Consulting Services business of 3M Health Information Systems. She is

Yes, sign me up to receive notifications when we publish new podcasts.

Clinical Content Development Manager, Consulting Services and Outsource Services

Many participants in this months challenge assigned T490X1A, Poisoning by local antifungal, anti-infective and anti-inflammatory drugs, accidental. Codes in the T36-T50 are in the section entitledPoisoning by, adverse effects of and underdosing of drugs, medicaments and biological substances (T36-T50). According to coding guidelines, examples of circumstances for which a code from T36-T50 are assigned include the following: an error was made in drug prescription or in the administration of a drug by a provider, patient, or other person; an overdose of a drug was taken intentionally or administered and resulted in drug toxicity; a nonprescribed drug was taken in combination with a correctly prescribed and properly administered drug resulting in toxicity or other reaction; or a reaction occurs as the result of a drug taken in combination with alcohol.

Leave a Reply